• Home
  • Search Results
  • Seizures and methemoglobinemia in an infant after excessive EMLA application.

Seizures and methemoglobinemia in an infant after excessive EMLA application.

Pediatric emergency care (2013-03-07)
Austin Larson, Timothy Stidham, Shireen Banerji, Jon Kaufman
ABSTRACT

Topical anesthetics are commonly used in many health care settings and for many clinical conditions. However, there are a number of potential adverse effects associated with their use. Their widespread administration can convey a false sense of security and failure to appreciate possible complications. We present the case of an infant with extensive vascular malformations treated with EMLA cream who developed seizures and methemoglobinemia from lidocaine and prilocaine toxicity. We describe the pathophysiology of these morbidities, the use of pulse oximetry in this setting, and the clinical presentation and treatment of methemoglobinemia.

MATERIALS
Product Number
Brand
Product Description

Sigma-Aldrich
Prilocaine hydrochloride, ≥98% (TLC)
Sigma-Aldrich
Prilocaine hydrochloride, meets USP testing specifications